Virginia, 2006

Heavy Snow in Virginia, February 17 to 18, 2006

February 17 to 18, 2006 · NWS MRX · 5 events in 5 counties and zones

A winter storm hit extreme southwest Virginia. 3 to 6 inches of snow fell in the higher elevations, while 1 to 2 inches was reported in the valley.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A winter storm hit extreme southwest Virginia. 3 to 6 inches of snow fell in the higher elevations, while 1 to 2 inches was reported in the valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 17, 3:14 AM EST, 6 hours 46 minutes earlier.

Area forecast discussion, Feb 17, 3:14 AM EST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 AM EST FRI FEB 17 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...CURRENT SURFACE ANALYSIS
SHOWS A STRONG COLD FRONT ALONG THE WESTERN EDGE OF THE CUMBERLAND
PLATEAU...WITH TEMPS STILL IN THE 50S AND 60S AHEAD OF IT AND 30S
AND 40S BEHIND IT OVER MIDDLE AND WEST TN. THIS COLD FRONT WILL
RAPIDLY MOVE THROUGH THE FORECAST AREA THIS MORNING...BRINGING
MAINLY LIGHT SHOWERS WITH A STABLE AIRMASS IN PLACE. THIS FRONT WILL
GRADUALLY STALL-OUT OVER THE DEEP SOUTH AS THE UPPER-LEVEL FLOW
REMAINS ZONAL OVER MUCH OF THE NATION. A LARGE AREA OF HIGH PRESSURE
WILL SLOWLY BUILD INTO THE REGION TONIGHT...WITH ISENTROPIC LIFT
STRENGTHENING OVERNIGHT AS MOISTURE AND WESTERLY WINDS INCREASES
ALOFT. MODELS ARE IN GOOD AGREEMENT THAT PRECIP WILL DEVELOP AFTER
MIDNIGHT TONIGHT INTO SATURDAY MORNING...AND GRADUALLY DIMINISH
THROUGHOUT SATURDAY AFTERNOON. HOWEVER...GFS AND NAM MODELS REVEAL
SOME DISCREPANCIES WITH THEIR VERTICAL THERMAL PROFILES...WITH THE
GFS MODEL COLDER THAN THE NAM MODEL. AS A RESULT...GFS MODEL REVEALS
MORE OF A SNOW PROFILE FOR MOST OF THE FORECAST AREA WITH THE NAM
MODEL INDICATING MORE OF A SLEET PROFILE. WILL PLAN TO MENTION A
MIXTURE OF SLEET AND SNOW AT THIS TIME...BUT EITHER WAY...PRECIP
SHOULD BE LIGHT WITH TEMPS NOT FALLING BELOW FREEZING UNTIL SATURDAY
AFTERNOON FOR MOST OF THE AREA. THUS...DO NOT THINK THERE WILL BE
MUCH IN THE WAY OF ACCUMULATIONS OUTSIDE OF THE HIGHER ELEVATIONS
AND SOUTHWEST VA. IN THESE AREAS...THINK THAT GENERALLY A COUPLE OF
INCHES OF SNOW ACCUMULATIONS WILL BE POSSIBLE. THUS...WILL REISSUE
THE SPECIAL WEATHER STATEMENT TO CONTINUE A MENTION OF THIS WINTRY
SCENARIO.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SATURDAY EVENT
PULLS OUT FOLLOWED BY A BRIEF RESPITE PER MODEL AND SREF CONSENSUS.
ANOTHER QUICK OVER-RUNNING EVENT APPROACHES LATE SUNDAY/EARLY MONDAY
TIME FRAME BEFORE PULLING OUT BY LATE MONDAY. RAIN/SNOW LINE WILL
AGAIN BE PROBLEMATIC...BUT NOT ANTICIPATING ANY SIGNIFICANT
ACCUMULATIONS AT ANY RATE DUE TO THE SPEED AT WHICH THIS SYSTEM
MOVES THROUGH. REMAINDER OF THE LONG TERM WILL BE CHARACTERIZED BY
SLOWLY MODERATING TEMP TO NEAR OR SLIGHTLY ABOVE CLIMO BY THURSDAY.
ANOTHER FAST-MOVING SOUTHERN STREAM SYSTEM APPROACHES BY MID
WEEK...BUT EXACT TIMING AND PLACEMENT REMAIN UNCERTAIN. HAVE NOT
MADE ANY MAJOR CHANGES TO GRIDS/FORECAST PAST SUNDAY DUE TO
UNCERTAINTY IN RELATIVELY FAST ZONAL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             54  37  37  26 /  40  70  80  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  53  34  34  22 /  40  70  80  10
OAK RIDGE, TN                       53  34  34  21 /  40  70  80  10
TRI CITIES AIRPORT, TN              50  33  33  17 /  50  60  80  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/LCM
Hazardous weather outlook, Feb 17, 5:10 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EST FRI FEB 17 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
510 AM EST (410 AM CST) FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LIGHT MIXTURE OF SNOW AND SLEET IS EXPECTED TO DEVELOP ACROSS THE
AREA ON SATURDAY...WITH ONE TO THREE INCHES OF SNOWFALL ACCUMULATIONS
POSSIBLE ACROSS MAINLY THE HIGHER ELEVATIONS ABOVE 2500 FEET AND
SOUTHWEST VIRGINIA.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS MAY BE NEEDED FOR ACCUMULATION REPORTS ON SATURDAY...
MAINLY ACROSS THE HIGHER ELEVATIONS.

DMG

In the hours before

Special weather statement, Feb 17, 4:15 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EST FRI FEB 17 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-172100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
415 AM EST (315 AM CST) FRI FEB 17 2006

...LIGHT MIX OF WINTRY PRECIPITATION TO AFFECT THE SOUTHERN
APPALACHIAN REGION AFTER MIDNIGHT TONIGHT INTO SATURDAY...

COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION TODAY...
BEHIND THE PASSAGE OF A STRONG COLD FRONT. BY TONIGHT...INCREASING
MOISTURE WILL MOVE OVER THE COLD AIR AT THE SURFACE...SPREADING LIGHT
PRECIPITATION OVER MOST OF THE REGION AFTER MIDNIGHT. LIGHT SNOW AND
SLEET WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND SOUTHWEST
VIRGINIA AFTER MIDNIGHT TONIGHT...WITH TEMPERATURES EXPECTED TO BE
BELOW FREEZING ACROSS THESE AREAS. TEMPERATURES WILL SLOWLY FALL
ACROSS THE REST OF THE REGION ON SATURDAY...WITH LIGHT SNOW AND SLEET
EXPECTED TO DEVELOP AREAWIDE BY SATURDAY AFTERNOON. RIGHT NOW...IT
APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL
BE POSSIBLE BY SATURDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS ABOVE
2500 FEET AND ALSO ACROSS SOUTHWEST VIRGINIA. ELSEWHERE...ABOVE
FREEZING TEMPERATURES IN THE MORNING...COMBINED WITH WARM GROUND
TEMPERATURES...SHOULD LIMIT ANY SNOWFALL ACCUMULATIONS TO LESS THAN
AN INCH.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION
OR RADIO STATION...FOR LATER STATEMENTS AND UPDATES CONCERNING THIS
DEVELOPING WINTER WEATHER EVENT.

DMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Lee

When
February 17, 10:00 AM EST to February 18, 4:00 PM EST
Where
Lee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

3 to 6 inches of snow.

Heavy Snow, Russell

When
February 17, 10:00 AM EST to February 18, 4:00 PM EST
Where
Russell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
February 17, 10:00 AM EST to February 18, 4:00 PM EST
Where
Scott forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Heavy Snow, Washington

When
February 17, 10:00 AM EST to February 18, 4:00 PM EST
Where
Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Heavy Snow, Wise

When
February 17, 10:00 AM EST to February 18, 4:00 PM EST
Where
Wise forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492514, 5492515, 5492516, 5492783, 5492784.